Our team of medical experts are ready to help

Your questions answered


Doreen asked...

Tags: heart , stroke , Statins

I have a minor heart problem and was prescribed statins. After about 12 years I developed stiffness and numbness of my feet and ankles with pains cramp and pins and needles.

Eventually the diagnosis was periferal neuropathy. One of the side effects of statins is nerve damage. It has been reported that more people are to be prescribed statins. Is this wise? No one appears to have any idea how to treat nerve damage leaving people like me to have increasing problems with walking, balancing and driving.

How many people are helped or damaged by taking statins?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The Answer

I’m sorry that you have had problems with neuropathy. It is possible that this was related to your statin tablets, but it’s also possible that it was related to a different cause.

One of the reasons that medicines are not approved for use before they have had strict clinical trials is precisely because patients and doctors need to know how common the side effects are and how big the benefits from taking them. There have now been dozens of large trials with statins, involving hundreds of thousands of people. The evidence shows that while some people do get side effects, long term side effects are rare and large numbers of debilitating (or possible fatal) strokes and heart attacks can be prevented.

The evidence from these large trials has concluded that for people at high risk of heart attack and stroke, the benefits greatly outweigh the risks. There is no such thing as an effective medicine without side effects. With ‘preventive’ medicines such as statins or blood pressure lowering medications, you won’t feel any better in the short term while you’re taking them. Some people taking them will feel worse because they will suffer side effects. However, it’s important to remember that even some people who get side effects might have been far worse off if they hadn’t taken the tablet and had suffered a heart attack or stroke.

‘Success’ for a preventive medicine is measured by nothing happening – we will never know for one person if they could have suffered a stroke without treatment.

Answered by Dr Sarah Jarvis.

 

You may also be interested in...

Statin pills - do the benefits outweigh the risks?

Peripheral neuropathy

Heart, strokes & statins transcript

Newsletter sign up


Sign up to our monthly better health newsletter to receive updates on our latest health and wellbeing articles.


Sign up to newsletter